Can sleep pills cause confusion?

10 answers | Last updated: Jun 07, 2017
A fellow caregiver asked...

My mother, who's 82 and has mild Alzheimer's, started taking Sominex sleep pills a few weeks ago because she was having a hard time getting a good night's sleep. Someone told her it's a safe, non-habit-forming way to sleep through the night. But I've also noticed that she seems more confused at night. Could the sleep pills be the problem?


Expert Answers

An adjunct professor at Stanford University School of Medicine, Moira Fordyce is on the board of the American Society on Aging.

The sleeping pills could definitely be making her confusion worse. Any mind-altering drug, such as sedatives, antidepressants, or tranquilizers, as well as many over-the-counter drugs, can contribute to sundown syndrome. I was involved in an interesting study of healthy older adults that looked at some of the effects of Benadryl -- a common anti-allergy medicine available at all pharmacies. Half of the group was given Benadryl, and the other half a look-alike sugar pill. Brain waves were measured in both groups while participants performed memory tests and worked on puzzles. Everyone who took the medication performed less well on all the tests.

Even nonsteroidal anti-inflammatory drugs, such as the pain reliever ibuprofen, can cause confusion in frail older adults, especially those with dementia, and make sundowning worse.

But drugs aren't the only cause of sundown syndrome. Any disease in an older adult -- from a chest infection to a urinary tract infection to diabetes -- can adversely affect thought processes and make confusion worse, so it's important to have your mother's doctor check for underlying disease.


Community Answers

Poppacas answered...

Greetings Ms. Moira---- Sleep issues are not uncommon, consult with your family MD and get sleep advice and medications. The medication recommended for our ladies was Halcion, a hypnotic, they slept well. The pills do cause confusion after an hour or so.

Best advice----see your doctor....

peace and love----poppacas ~†~Love Is The Answer~†~


Emilypinaud answered...

My Mom is 82 with Dimentia. Getting her to eat is a task.She hates yogurt,ensure and can not chew meat.She will however eat potatoes. Boiled mashed or au Gratin.Over Thanksgiving weekend I discovered she likes canned yams.I mash them up with a little cauliflower and turkey gravy for thickness.She loves it!


Emilypinaud answered...

My Mom takes Trazadone and Adavan. When I wake her in the morning,I have tea with her in the bedroom. We sit on the bed and talk several minutes.This gives her a chance to get her bearings straight.I do this every day with my Dads help.Sleeping meds make everybody confused especially the next day.I am 48 and take Lunesta,and I too feel strange the next day.


Kzar answered...

Sleeping pills can really make patients become confused even during the day. The truth is there is an overdose going on or abused of sleeping pills. Most patients are instructed to take sleeping pills every night, but doctors forgot that old and sick people are no longer active and their body cannot flush out the effect of the pill in 24 hrs. Add with it the other pills they are taking. A caregiver should be observant to know when to give and not to give pills. The trouble with some people in caregiving is they are afraid the patient will not make them sleep so they always try to push the sleeping pills into the mouth of the unfortunate patient. What i did with my patients was to give only the pills when they cannot sleep - i mean i skip some nights. Remember that sleeping pill is not a must to a patient so give it only when you feel there is a need(a dedicated caregiver can read the behavior of patients)


Frena answered...

answer: YES. Think about it. Even people without dementia get fuddled and foggy-headed with sleeping pills. Add them into the dementia mix -- phewwwww.


Samuel50 answered...

Yes. All the pills have side effects so its better to go with herbal medicines.


Mushermaggie answered...

Even herbal medicine can have side effects. The key is to be observant. Use the minimum dosage required for effectiveness and use only when necessary.


Mmth answered...

Because of pain and wounds on my butt, I have great difficulty getting to sleep and staying asleep. The herbal remedy Melatonin works for a couple of weeks, but then its efficacy disappears. Then I revert to Rx Ambien. My doctor never authorizes more than a month of that, so I cut the pills in half, making them last 2 months, so she is willing to prescribe another 30 pills. I have not detected any mental confusion or sleepiness the "morning after." In fact, since I have to take care of my wife, who has mild dementia, I seem to be sharper than I am with the Melatonin--or with no drugs at all.


Starfaced answered...

Greetings to all. Would agree with those here that sleeping pills cause confusion. There is a natural remedy that is sure to do the trick. It does not cause the confusion, dry mouth, extreme constpatiion that pills cause. Wake up refreshed, niot groggy ny using Tart Cherry Juice. Has to be that very thing, not sweet dark cherry, the tart cherry juice is said to have natural melatonin and is a sleep inducer. It's realllllly tart, bracingly so. You might have to cut it with ginger ale. Nothing works after three days, not even the sleeping pills. Get in the habit if three days on, three days off. We have responded responsibility for these senior family members. We owe it to them to find the natural ways of helping to sleep and not just the asking for yet another prescription..